Alert archive / North Dakota / Blizzard Warnings in 2006

Blizzard Warning 1, NWS Bismarck, ND

April 19, 2006Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this blizzard warning at Apr 19, 2006, 8:07 AM MDT for Bowman County, Slope County, North Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 8:07 AM MDT (14:07 UTC)
Expired
Apr 19, 2006, 7:40 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 191407
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
907 AM CDT WED APR 19 2006

...WINTER WEATHER WILL CONTINUE ACROSS WESTERN NORTH DAKOTA THIS
MORNING AND AFTERNOON...

.A POWERFUL STORM SYSTEM WILL CONTINUE TO PUSH SNOW AND 45 MPH
WINDS ACROSS FAR WESTERN NORTH DAKOTA TODAY. A FOOT OF SNOW HAS
FALLEN IN BOWMAN AND SNOW WILL CONTINUE DURING THE DAY. BECAUSE OF
THE STRONG WINDS...A BLIZZARD WARNING HAS BEEN ISSUED FOR SLOPE
AND BOWMAN COUNTIES. THE WINTER WEATHER ADVISORY HAS BEEN
CANCELLED AS MOST OF THE PRECIPITATION HAS TURNED TO RAIN NORTH
AND EAST OF THE WARNING AREA. TRAVEL SHOULD NOT BE ATTEMPTED IN
THE WARNING AREAS. 

IF YOU MUST TRAVEL CHECK THE LATEST ROAD REPORTS AND WEATHER
CONDITIONS BEFORE MAKING THE DECISION TO SET OUT. INFORM OTHERS
OF YOUR PLANS AND CARRY A WINTER SURVIVAL KIT.

NDZ040-043-192215-
/O.CAN.KBIS.WS.W.0003.000000T0000Z-060420T0000Z/
/O.NEW.KBIS.BZ.W.0001.060419T1407Z-060420T0000Z/
SLOPE-BOWMAN-
INCLUDING THE CITIES OF...MARMARTH...BOWMAN
807 AM MDT WED APR 19 2006

...WINTER STORM WARNING IS CANCELLED...
...BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. THE
WINTER STORM WARNING HAS BEEN CANCELLED. 

A FOOT OF SNOW HAS FALLEN IN BOWMAN AND WINDS CONTINUE TO GUST IN
EXCESS OF 40 MPH CAUSING POOR VISIBILITY. THE SNOW AND WINDS WILL
CONTINUE THROUGH MUCH OF THE DAY. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

NDZ044-191515-
/O.CAN.KBIS.WS.W.0003.000000T0000Z-060420T0000Z/
ADAMS-
INCLUDING THE CITY OF...HETTINGER
807 AM MDT WED APR 19 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

THE PRECIPITATION IN THE AREA HAS TURNED TO MAINLY RAIN. RAIN AND
GUSTY WINDS WILL CONTINUE THROUGH THE DAY. 

$$

NDZ001-002-009-010-018-033-041-191515-
/O.CAN.KBIS.WW.Y.0008.000000T0000Z-060419T1800Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-DUNN-STARK-HETTINGER-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...KILLDEER...DICKINSON...MOTT
907 AM CDT WED APR 19 2006 /807 AM MDT WED APR 19 2006/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

PRECIPITATION IN THE AREA HAS TURNED TO MAINLY RAIN. LIGHT RAIN
AND GUSTY WINDS WILL CONTINUE THROUGH THE DAY. 

$$

NDZ017-031-032-192215-
/O.CON.KBIS.WS.W.0003.000000T0000Z-060420T0000Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-
INCLUDING THE CITIES OF...WATFORD CITY...BEACH...MEDORA
907 AM CDT WED APR 19 2006 /807 AM MDT WED APR 19 2006/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM
MDT/ THIS EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM
MDT/ THIS EVENING. 

SIX INCHES OR MORE OF WET SNOW HAS FALLEN IN THE WARNED AREA. SNOW
WILL CONTINUE TODAY ALONG WITH NORTH WINDS TO 35 MPH. TRAVEL WILL
BE DANGEROUS IF NOT IMPOSSIBLE.

IF YOU MUST TRAVEL CHECK THE LATEST ROAD REPORTS AND WEATHER
CONDITIONS BEFORE MAKING THE DECISION TO SET OUT. INFORM OTHERS
OF YOUR PLANS AND CARRY A WINTER SURVIVAL KIT.

$$
JF
2 follow-up statements
000 
WWUS43 KBIS 192006
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT WED APR 19 2006

...WINTER WEATHER WILL SLOWLY DECREASE ACROSS SOUTHWESTERN NORTH
DAKOTA TONIGHT...

.A POWERFUL STORM SYSTEM WILL BEGIN TO WEAKEN AND MOVE SLOWLY EAST
OVERNIGHT. HOWEVER...SNOW AND GUSTY WINDS WILL CONTINUE ACROSS FAR
SOUTHWEST NORTH DAKOTA INTO THE EVENING. TRAVEL IS NOT ADVISED IN
THE WARNING AREAS OF GOLDEN VALLEY...SLOPE AND BOWMAN COUNTIES.
CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE BY LATE EVENING.

IF YOU MUST TRAVEL CHECK THE LATEST ROAD REPORTS AND WEATHER
CONDITIONS BEFORE MAKING THE DECISION TO SET OUT. INFORM OTHERS
OF YOUR PLANS AND CARRY A WINTER SURVIVAL KIT.

NDZ017-032-192115-
/O.CAN.KBIS.WS.W.0003.000000T0000Z-060420T0000Z/
MCKENZIE-BILLINGS-
INCLUDING THE CITIES OF...WATFORD CITY...MEDORA
306 PM CDT WED APR 19 2006 /206 PM MDT WED APR 19 2006/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

WIND AND SNOW HAVE DIMINISHED ACROSS THE AREA. LIGHT RAIN AND
SNOW WILL CONTINUE TONIGHT.

$$

NDZ040-043-200300-
/O.EXT.KBIS.BZ.W.0001.000000T0000Z-060420T0300Z/
SLOPE-BOWMAN-
INCLUDING THE CITIES OF...MARMARTH...BOWMAN
206 PM MDT WED APR 19 2006

...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SNOW AND GUSTY WINDS TO 35 MPH WILL CONTINUE ACROSS THE WARNED
AREA INTO THIS EVENING. WIND AND SNOW SHOULD DIMINISH BY LATE IN
THE EVENING.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

NDZ031-200300-
/O.EXT.KBIS.WS.W.0003.000000T0000Z-060420T0300Z/
GOLDEN VALLEY-
INCLUDING THE CITY OF...BEACH
206 PM MDT WED APR 19 2006

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

LIGHT SNOW AND GUSTY WINDS TO 30 MPH WILL CONTINUE INTO THE
EVENING. TRAVEL IS NOT ADVISED. WIND AND SNOW SHOULD DIMINISH BY
LATE IN THE EVENING. 

IF YOU MUST TRAVEL CHECK THE LATEST ROAD REPORTS AND WEATHER
CONDITIONS BEFORE MAKING THE DECISION TO SET OUT. INFORM OTHERS
OF YOUR PLANS AND CARRY A WINTER SURVIVAL KIT.

$$
JF
000 
WWUS43 KBIS 200140
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT WED APR 19 2006

...WINTER WEATHER WARNINGS CANCELLED...

.THE BLIZZARD AND WINTER STORM WARNINGS FOR PORTIONS OF EXTREME
SOUTHWEST NORTH DAKOTA HAVE BEEN CANCELLED. WINDS ARE
DIMINISHING...AND SO IS THE PRECIPITATION. CONTINUE TO USE CAUTION
IN TRAVELING AS ROADS WILL REMAIN ICY AND TREACHEROUS OVERNIGHT.

NDZ040-043-200245-
/O.CAN.KBIS.BZ.W.0001.000000T0000Z-060420T0300Z/
SLOPE-BOWMAN-
INCLUDING THE CITIES OF...MARMARTH...BOWMAN
740 PM MDT WED APR 19 2006

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE
BLIZZARD WARNING. 

$$

NDZ031-200245-
/O.CAN.KBIS.WS.W.0003.000000T0000Z-060420T0300Z/
GOLDEN VALLEY-
INCLUDING THE CITY OF...BEACH
740 PM MDT WED APR 19 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

$$


RSL

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this blizzard warning went out at Apr 19, 2:11 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 19, 2:11 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT WED APR 19 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST HIGHLIGHT/CONCERN IN THE SHORT TERM WILL CONTINUE TO
BE THE ONGOING WINTER WEATHER EVENT ACROSS THE WESTERN THIRD OF THE
FORECAST AREA.

CURRENTLY...UPPER LEVEL LOW AND SURFACE LOW STACKED OVER THE CENTRAL
ND/SD BORDER. CURRENT RADAR LOOP SHOWING WIDESPREAD TO SCATTERED
RETURNS ACROSS THE STATE WITH A DRY SLOT MOVING INTO THE SOUTHEAST.
LATEST MODEL GUIDANCE DEPICTING THESE FEATURES RATHER WELL. PRECIP
REPORTS HAVE SNOW OVER THE WARNED COUNTIES WITH A MIX IN ISN AS
WARMER AIR IS BEING PULLED AROUND THE LOW. STILL VERY WINDY OVER THE
WEST AS LAPS SURFACE PRESSURE CHANGES INDICATE THE LOW STILL
DEEPENING.

NO CHANGES PLANNED TO CURRENT HEADLINES AS WILL LET DAY CREW MAKE
ANY DECISIONS TO DROP/CANCEL AS GROUND TRUTH REPORTS WILL BE MUCH
MORE NUMEROUS IN THE DAYLIGHT HOURS...PLUS MODEL GUIDANCE SHOWS NO
SIGNS OF WEAKENING THROUGH THE HEADLINE PERIOD. NAM AND GFS ARE
PRETTY AGREEABLE SO USED A BLEND OF THE TWO THROUGHOUT THE SHORT
TERM. THE DRY SLOT MENTIONED ABOVE WILL LIMIT PRECIP ACTIVITY THIS
MORNING ACROSS THE SOUTHEAST AND EAST CENTRAL...THEN THE NORTHEAST
THIS AFTERNOON...SO LOWERED POPS ACCORDINGLY. KEPT IN HIGH POPS WEST
WITH BLSN MENTIONED WEST CENTRAL AND SOUTHWEST AS STRONG WINDS
CONTINUE THROUGH THE AFTERNOON. UPPER LOW AND SURFACE LOW WILL
SLOWLY TRACK EAST LATER TODAY AND TONIGHT MOVING OVER MINNESOTA BY
THURSDAY MORNING. PRECIPITATION WILL NOT BE AS WIDESPREAD
TONIGHT...BESIDES THE FAR SOUTHWEST...SO KEPT IN SCATTERED PRECIP
MENTION. PRECIP WILL SLOWLY DIMINISH WEST TO EAST THURSDAY. CURRENT
FORECAST HAS THIS HANDLED WELL SO MADE NO CHANGES HERE. MODELS HAVE
SLOWED DOWN ENOUGH TO THROW IN SOME SLIGHT CHANCE POPS THURSDAY
EVENING OVER THE SOUTH CENTRAL AND SOUTHEAST.

AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE MOVES OVER THE REGION
FRIDAY PAVING THE WAY FOR A NICE WARM UP BACK TO NEAR TO ABOVE
SEASONAL TEMPERATURES AND DRY WEATHER. OVERALL LITTLE CHANGES TO
TEMPERATURES...EXCEPT TO LOWER SOME THURSDAY WHERE THE HEAVIER
SNOWS FELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
FEW CHANGES TO LONG TERM FORECAST AS MODELS REPLACE H5 CLOSED LOW IN
SHORT TERM WITH WEAK H5 RIDGING IN EARLY LONG TERM. THIS WILL RESULT
IN A QUIET AND MILD WEEKEND WEATHER PATTERN. AS H5 RIDGE MIGRATES
EAST AND UPPER LOW MOVES ON TO WEST COAST UPPER FLOW BACKS ALLOWING
WEAK SHORTWAVE ENERGY TO MOVE INTO THE NORTHERN PLAINS EARLY NEXT
WEEK. WILL STICK WITH SLIGHT CHC THUNDERSTORMS IN THE MONDAY AND
TUESDAY TIME PERIODS...AND WILL LEAVE REMAINDER OF FORECAST PERIOD
DRY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-NDZ031-NDZ032-NDZ040-NDZ043-NDZ044.

WINTER WEATHER ADVISORY UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON
FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ018-NDZ033-NDZ041.

&&

NH/WAA
Hazardous weather outlook, Apr 19, 3:17 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED APR 19 2006

NDZ017-031-032-040-043-044-200930-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-ADAMS-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING TODAY. STRONG NORTHWEST WINDS OF 20 TO 35 MPH
WITH GUSTS TO 45 MPH. SNOW ACCUMULATIONS OF 6 TO 12 INCHES BY LATE
THIS AFTERNOON...CREATING AREAS OF BLOWING AND DRIFTING SNOW.
TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-200930-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-018-033-041-200930-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-DUNN-STARK-HETTINGER-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT THIS MORNING. RAIN MIXED WITH
SNOW LIKELY. LITTLE TO NO ADDITIONAL SNOW ACCUMULATION. GUSTY
NORTH WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. TRAVEL
WILL BE HAZARDOUS IN PORTIONS OF THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Apr 19, 6:41 AM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HEAVY SNOW       BOWMAN                  46.18N 103.40W
04/19/2006  E12.0 INCH       BOWMAN             ND   EMERGENCY MNGR

            VSBY 0.25 MILES TREE DAMAGE FROM STRONG WINDS HEAVY SNOW

&&

ABELING

Nearby

Blizzard Warnings in North Dakota, 2006Every blizzard warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.